Florida, 2008

Storm Surge in Florida, September 1 to 2, 2008

September 1 to 2, 2008 · NWS TAE · 5 events in 5 counties and zones

Storm tides of three to five feet along the Panhandle coast associated with Hurricane Gustav produced flooding and minor beach erosion. Several homes and roads in coastal Gulf, Wakulla and Franklin counties were affected.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Storm tides of three to five feet along the Panhandle coast associated with Hurricane Gustav produced flooding and minor beach erosion. Several homes and roads in coastal Gulf, Wakulla and Franklin counties were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 31, 9:18 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 31, 9:18 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1018 PM EDT SUN AUG 31 2008

.UPDATE...SPC HAS JUST ISSUED TORNADO WATCH NUMBER 876 FOR OUR
FLORIDA PANHANDLE ZONES AND SOME OF OUR FL BIG BEND ZONES S AND W
OF LEON. WE HAVE ALREADY ISSUED AN SMW AS ROTATING CELLS ARE NOW
MOVING INTO OUR OFFSHORE GULF COASTAL WATERS. AS GUSTAV MAKES
STEADY PROGRESS TOWARD THE SERN LA COAST...THE WATCH AREA WILL
FIND ITSELF IN THE FAVORABLE RIGHT FRONT QUADRANT WITH KINEMATIC
AND THERMODYNAMIC PROFILES BECOMING INCREASINGLY FAVORABLE FOR
TORNADIC STORMS. THE WATCH IS IN EFFECT UNTIL 12Z.

WE HAVE ALSO DECIDED TO UPDATE AND EXPAND OUR COASTAL FLOOD
ADVISORY TO INCLUDE THE REMAINDER OF THE FL BIG BEND COASTAL
ZONES. WE HAVE BEEN WATCHING THE CEDAR KEY GAGE CLOSELY AND SEE
THE DEPARTURES STEADILY INCREASING AFTER A PREMATURE LOW TIDE.
ASTRONOMICAL TIDES PEAK BETWEEN 3-4 FT DURING THE OVERNIGHT HIGH
TIDE CYCLE AND WE ARE NOW FORECASTING A 2-3 FT SURGE ON TOP OF
THAT. THAT WILL RESULT IN A TOTAL STORM TIDE OF ABOUT 7 FT IN
WAKULLA COUNTY AND 5-6 FT IN COASTAL JEFFERSON...TAYLOR AND DIXIE
COUNTIES.

FINALLY...WE HAVE ISSUED A SMALL CRAFT ADVISORY FOR OUR TWO ERN
MARINE LEGS THAT ARE OUTSIDE OF THE TROPICAL STORM WARNING AREA.
SEAS AT BUOY 42039 HAVE SHOT UP OVER THE LAST COUPLE OF HOURS WITH
THE LATEST READING ABOUT 25 FT. FURTHER E, THE 42036 BUOYS IS
RISING THROUGH 16 FT. WE SHOULD EASILY SEE AT LEAST 7 FOOTERS OVER
OUR ERN MARINE ZONES...WITH SUSTAINED WINDS IN EXCESS OF 20 KT
GUSTING TO NEAR 30 KT AWAY FROM THE COAST.

SEE UPDATED WWA SECTION FOR DETAILS.

&&

.PREV DISCUSSION...
638 PM EDT SUN AUG 31 2008

SHORT TERM...HURRICANE GUSTAV IS CENTERED APPROXIMATELY 220 TO
240 NAUTICAL MILES SOUTH OF DESTIN AND WILL MAKE ITS CLOSEST POINT
OF APPROACH SOUTHWEST OF THE OFFSHORE PANHANDLE WATERS LATER
TONIGHT INTO MONDAY MORNING. GUSTAV REMAINS A CATEGORY THREE WITH
MAXIMUM SUSTAINED WINDS AROUND 115 MPH. THE INNER CORE
ORGANIZATION HAS BEGUN TO IMPROVE OVER THE PAST FEW HOURS LOOKING
AT THE MW IMAGERY AND FURTHER STRENGTHENING IS NOT OUT OF
QUESTION. THE STEERING CURRENTS ARE VERY WELL ESTABLISHED THROUGH
THE 850-300MB LAYER WITH THE HIGH BUILDING OVER THE SOUTHEAST
REGION NORTH OF GUSTAV. THIS WILL KEEP GUSTAV ON A GENERAL
NORTHWEST TRACK AROUND 16-18 MPH AS IT TRACKS ACROSS THE CENTRAL
GULF OF MEXICO AND MAY SLOW DOWN OVER THE NEXT COUPLE OF DAYS.
LANDFALL IS EXPECTED OVER THE NORTH-CENTRAL GULF OF MEXICO
SOMETIME MONDAY MORNING INTO THE EARLY AFTERNOON.

THROUGH THIS PERIOD...THE WINDS ACROSS THE LOCAL AREA WILL REMAIN
BREEZY WITH HIGHER GUSTS THROUGH MONDAY AS THE GRADIENT CONTINUES
TO TIGHTEN BETWEEN GUSTAV AND THE HIGH TO OUR NORTH (ESPECIALLY
CLOSER TO THE COAST). ADDITIONALLY...OUTER RAIN BANDS ASSOCIATED
WITH GUSTAV WILL KEEP THE RAIN CHANCES UP ACROSS THE AREA OVER THE
NEXT COUPLE OF DAYS. RAINFALL ACCUMULATIONS COULD REACH UP TO 2-4
INCHES WHERE THESE BANDS SET UP ACROSS THE AREA. ISOLATED
TORNADOES WILL REMAIN POSSIBLE AS WELL.

ALONG THE IMMEDIATE COAST (MAINLY THE PANHANDLE BEACHES)...VERY
LARGE SURF FROM GUSTAV WILL LEAD TO HIGH WAVE RUN-UP AND MAY CAUSE
LOCALIZED BEACH EROSION AND SOME MINOR FLOODING ACROSS VULNERABLE
ROADS FROM CAPE SAN BLAS TO SANDESTIN. HOWEVER...THE COMBINATION
OF OFFSHORE OR EASTERLY WINDS AND MINIMAL ASTRONOMICAL HIGH TIDES
DURING THIS TIME WILL LEAD TO LOWER PROBABILITIES OF ANY
SIGNIFICANT STORM SURGE EAST OF DESTIN ALONG THE PANHANDLE COAST.
HOWEVER...A MAXIMA OF 1 TO 3 FEET CANNOT BE RULED OUT...ESPECIALLY
ALONG THE WALTON COUNTY COASTLINE.

LONG TERM...(TUESDAY-SATURDAY)... GUSTAV WOULD LARGELY BE OUT OF
THE PICTURE BY THE BEGINNING OF THE LONG TERM PERIOD WITH HIGH
PRESSURE N OF THE AREA PROVIDING A RELATIVELY DRY FORECAST FOR WED
THROUGH THU, AT LEAST. FOR LATER IN THE WEEK, THE FORECAST IS
HIGHLY CONTINGENT ON THE TRACK OF HANNA. WHILE TRACK GUIDANCE HAS
BEEN REMARKABLY CONSISTENT AND WELL CLUSTERED FOR GUSTAV, THE
OPPOSITE MUST BE SAID FOR HANNA. IT DOES APPEAR THAT YESTERDAYS
TPC/HPC COORDINATED TRACK FORECAST FOR HANNA IS NOW WELL LEFT OF
THE GLOBAL MODEL CONSENSUS, WHICH NOW RECURVE HANNA NWD BEFORE IT
REACHES THE FL STRAITS. THE 00Z GFS IS SPOT ON WITH THE LATEST TPC
ADVISORY POSITION FOR 00Z WED AND THEN BEGINS TO GRADUALLY RECURVE
THE STORM EVEN BEFORE IT REACHES THE BAHAMAS, WITH A LANDFALL IN
SRN NC FRI NIGHT. THE 30/12Z EURO BRINGS HANNA ACROSS THE NRN
BAHAMAS AND THEN RECURVES IT SUCH THAT IT REACHES THE E CENTRAL FL
COAST THU NIGHT AND THEN PARALLELS THE NE FL COAST BEFORE CROSSING
INTO SE GA FRI EVENING. HAVING WORKED THE LAST THREE MID SHIFTS,
WE CAN DEFINITELY SEE AN EWD TREND IN THE GUIDANCE, WHICH GIVES US
CONFIDENCE TO ACCEPT A SOLUTION THAT KEEPS HANNA WELL E OF OUR
FORECAST AREA. THAT SAID, THE GFS MAY BE A BIT TOO FAR E, SO WILL
AWAIT THE 00Z EURO, WHICH WILL HOPEFULLY HAVE A TRACK LEFT OF THE
GFS, AND GO WITH THAT FOR OUR FORECAST FOR FRI THROUGH THE
WEEKEND.

MARINE...THE SEAS WILL PEAK LATE TONIGHT THROUGH MONDAY
AFTERNOON...AND SLOWLY SUBSIDE THROUGH THE MID-WEEK PERIOD.
TROPICAL STORM CONDITIONS WILL CONTINUE INTO MONDAY...ESPECIALLY
ACROSS THE OFFSHORE WATERS. AS A RESULT...ALL SMALL CRAFT SHOULD
REMAIN IN PORT. THE SUSTAINED TROPICAL STORM FORCE WINDS WILL
MAINLY BE ACROSS THE OFFSHORE PANHANDLE COASTAL WATERS (30-60 NM
SOUTH OF PANAMA CITY AND DESTIN) AS GUSTAV MAKES ITS CLOSEST POINT
OF APPROACH TONIGHT THROUGH MONDAY MORNING. THE COMBINATION OF THE
SOUTHEASTERLY WIND WAVES AND SOUTHERLY SWELLS FROM GUSTAV WILL
LEAD TO EXTREMELY ROUGH CONDITIONS ACROSS THE NORTHEAST GULF OF
MEXICO THROUGH THIS TIME. SIGNIFICANT WAVE HEIGHTS ARE FORECAST TO
RANGE FROM 13 TO 18 FEET AND POSSIBLY HIGHER SOUTH OF DESTIN AND
PANAMA CITY DURING THIS PERIOD. ALL SMALL CRAFT ARE URGED TO
REMAIN IN PORT DURING THIS TIME.

IN THE SURF ZONE...THIS WILL LEAD TO HAZARDOUS ALONGSHORE AND RIP
CURRENTS AS WELL AS DANGEROUSLY HIGH SURF ALONG THE EASTERN
PANHANDLE BEACHES THROUGH TUESDAY. SURF HEIGHTS WILL PEAK AT 9 TO
12 FEET WITH OCCASIONAL HIGHER SETS TONIGHT INTO MONDAY. THESE
CONDITIONS WILL BE LIFE THREATENING TO ANYONE ENTERING THE
WATER.

AVIATION...THE RAIN CHANCES WILL REMAIN UP THROUGH THE NIGHT AS
GUSTAV APPROACHES THE NORTH CENTRAL GULF COAST. WIND GUSTS UP TO
40 TO 50 MPH WILL REMAIN POSSIBLE WHERE THESE BANDS SET UP.
THROUGH THIS PERIOD...MVFR CIGS WILL REMAIN POSSIBLE. ON
MONDAY...THE HIGHEST RAIN PROBABILITIES WILL BE ACROSS THE WESTERN
PORTIONS OF THE AREA...WHICH INCLUDES KPFN AND KDHN.

FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  75  91  74  91  70 /  70  60  40  30  30
PANAMA CITY  76  87  77  86  76 /  90  70  50  40  40
DOTHAN       72  89  72  88  69 /  60  50  50  40  40
ALBANY       74  89  73  89  68 /  30  50  30  30  30
VALDOSTA     74  91  72  90  67 /  40  50  20  30  30
CROSS CITY   74  91  73  91  69 /  60  50  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BAY...COASTAL
     WALTON...FRANKLIN...GULF.

     COASTAL FLOOD ADVISORY UNTIL 8 PM EDT MONDAY FOR THE FOLLOWING
     ZONES: DIXIE...JEFFERSON...TAYLOR...WAKULLA.

GM...SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     SUWANNEE RIVER TO KEATON BEACH OUT 20 NM.

     TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

UPDATE...WOOL
PREVIOUS DISCUSSION...GIBBS
Hazardous weather outlook, Aug 31, 5:53 AM EST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
653 AM EDT SUN AUG 31 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-011000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
653 AM EDT SUN AUG 31 2008 /553 AM CDT SUN AUG 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

...A TROPICAL STORM WARNING IS IN EFFECT FROM THE OCHLOCKONEE RIVER
WEST ALONG THE PANHANDLE COAST...

HURRICANE GUSTAV IS FORECAST TO TRACK STEADILY NORTHWESTWARD FROM
THE SOUTHEAST GULF OF MEXICO THIS MORNING TO A LANDFALL ALONG THE
SOUTH CENTRAL OR SOUTHEASTERN LOUISIANA COAST BY LABOR DAY
AFTERNOON.

.DAY ONE...TODAY AND TONIGHT...
TROPICAL STORM FORCE WINDS ARE EXPECTED TO ARRIVE LATE TODAY
ACROSS THE GULF COASTAL WATERS SOUTH OF THE PANHANDLE AND CONTINUE
THROUGH TONIGHT. THESE SUSTAINED WINDS ARE EXPECTED PRIMARILY OVER
THE OPEN GULF WATERS. WHILE IMMEDIATE COASTAL AREAS IN THE WARNED
AREA COULD ALSO SEE TROPICAL STORM FORCE WINDS TONIGHT...THESE
WILL MOST LIKELY BE IN FREQUENT GUSTS.

EASTERLY WIND WAVES AND SOUTHERLY SWELLS WILL INCREASE ACROSS THE
GULF WATERS AND RESULT IN AN INCREASINGLY HIGH SURF AND RIP
CURRENT RISK. SMALL CRAFT ARE ENCOURAGED TO REMAIN IN PORT AND
SWIMMERS AT AREA BEACHES SHOULD STAY OUT OF THE WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
TROPICAL STORM CONDITIONS SHOULD CONTINUE INTO MONDAY IN THE
WARNED AREA...MAINLY IN GUSTS ALONG THE COAST....BUT WILL DIMINISH
ONCE GUSTAV MAKES LANDFALL. THE ENTIRE FORECAST AREA WILL FIND
ITSELF IN THE FAVORABLE RIGHT FRONT QUADRANT OF THIS HURRICANE AS
IT APPROACHES THE NORTH CENTRAL GULF COAST...SO THERE IS A THREAT
OF ISOLATED TORNADOES...MAINLY FROM LATE TONIGHT THROUGH MUCH OF
MONDAY. AN EXTREME RISK FOR RIP CURRENTS IS FORECAST FOR LABOR
DAY DUE TO VERY HIGH SURF. EVEN EXPERIENCED SWIMMERS AND SURFERS
SHOULD REFRAIN FROM ENTERING THE WATER. IN ADDITION...BATTERING
WAVES ARE EXPECTED TO RESULT IN BEACH EROSION. THESE CONDITIONS
WILL GRADUALLY SUBSIDE MONDAY NIGHT INTO TUESDAY. FAIRLY BENIGN
WEATHER IS FORECAST FROM TUESDAY NIGHT THROUGH THE END OF THE
WEEK. AT THIS TIME...STORM SURGE AND INLAND FLOODING FROM GUSTAV
ARE NOT CONSIDERED TO BE A SIGNIFICANT THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY NEED TO BE ACTIVATED LATE TONIGHT THROUGH MONDAY
EVENING DUE TO THE POTENTIAL TORNADO THREAT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Local storm report, Sep 1, 1:21 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 AM EDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     STORM SURGE      PANACEA                 30.04N 84.39W
09/01/2008  E2.00 FT         WAKULLA            FL   EMERGENCY MNGR

            FLOODING OVER MASHES SANDS ROAD AND ALSO FLOODING IN
            WOOLEY PARK.

&&

MROCZKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Franklin

When
September 1, 2:00 AM EST to 8:00 AM EST
Where
Franklin forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Four to five foot storm tides caused flooding along Alligator Point Road (County Road 370) with one lane of the road washed out at Alligator Point. Bald Point Road was closed. Four to six feet of water flooded back yards about a quarter mile up the Carrabelle River. According to the EMA, the surge heights were similar to those observed with Hurricane Opal. One road on St George Island sustained overwash in four places. One sand dune was lost to the high surf, with minor beach erosion reported elsewhere.

Storm Surge/Tide, Wakulla

When
September 1, 2:00 AM EST to 6:00 AM EST
Where
Wakulla forecast zone
Property damage
$700,000
Reported by
Emergency Manager
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Five foot storm tides flooded several county roads and floors of local businesses in St Marks. Homes were affected by flooding on Sunrise Lane, Blue Heron Way, Blue Crab Lane, Surf Road and Mashes Sands Road. Fifteen homes sustained minor damage. Flooding was also observed in Wooley Park and Shell Point. State Road 363 at St Marks, Mashes Sands and Shell Point were closed. Minor beach erosion was reported along the coast.

Storm Surge/Tide, Bay

When
September 1, 3:00 AM EST to 10:00 AM EST
Where
Bay forecast zone
Reported by
Emergency Manager
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Storm tides of three feet and minor beach erosion were reported along the coast. Water rose up the sea wall, however no serious overwash was reported. A small amount of water surrounded a hotel.

Storm Surge/Tide, Gulf

When
September 1, 3:00 AM EST to 9:00 AM EST
Where
Gulf forecast zone
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Four foot storm tides resulted in flooding of Indian Pass Road. A home on County Road 30A sustained major flood damage. Cape San Blas Road (County Road 30E) was closed due to road damage. Minor beach erosion was reported.

Storm Surge/Tide, Coastal Walton

When
September 1, 4:00 AM EST to September 2, 12:00 PM EST
Where
Coastal Walton forecast zone
Reported by
Emergency Manager
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Storm tides of two to three feet were observed along the coast. The high surf closed all beaches. No beach erosion was reported.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, September 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136176, 136178, 136173, 136175, 136172.